Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Cleveland, OH

May 17, 2008Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 17, 2008, 5:02 PM EDT for Crawford County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2008, 5:02 PM EDT (21:02 UTC)
Expired
May 17, 2008, 5:30 PM EDT
In force
28 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:05 PM EDTHAIL 0.758 S Linesville, PAHAIL LASTED 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 172103
SVRCLE
PAC039-172130-
/O.NEW.KCLE.SV.W.0032.080517T2102Z-080517T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
502 PM EDT SAT MAY 17 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 530 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHWESTERN CRAWFORD COUNTY...OR ABOUT 18
  MILES SOUTHWEST OF MEADVILLE...AND MOVING EAST AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 4148 8013 4149 8043 4149 8047 4149 8052
      4160 8052 4160 8011
TIME...MOT...LOC 2102Z 274DEG 32KT 4153 8043

$$

KOSARIK
2 follow-up statements
000 
WWUS51 KCLE 172116
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
516 PM EDT SAT MAY 17 2008

PAC039-172130-
/O.CON.KCLE.SV.W.0032.000000T0000Z-080517T2130Z/
CRAWFORD PA-
516 PM EDT SAT MAY 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER SOUTHWESTERN CRAWFORD COUNTY...OR
ABOUT 12 MILES SOUTHWEST OF MEADVILLE...MOVING EAST AT 43 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4148 8013 4149 8043 4149 8047 4149 8052
      4160 8052 4160 8011
TIME...MOT...LOC 2116Z 269DEG 38KT 4154 8023

$$

WILLARD
000 
WWUS51 KCLE 172135
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
536 PM EDT SAT MAY 17 2008

PAC039-172146-
/O.EXP.KCLE.SV.W.0032.000000T0000Z-080517T2130Z/
CRAWFORD PA-
536 PM EDT SAT MAY 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAWFORD COUNTY
IN NORTHWEST PENNSYLVANIA EXPIRED AT 530 PM EDT...

LAT...LON 4148 8013 4149 8043 4149 8047 4149 8052
      4160 8052 4160 8011
TIME...MOT...LOC 2116Z 269DEG 38KT 4154 8023

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 3:25 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
325 PM EDT SAT MAY 17 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA
BY EVENING. A SECONDARY COLD FRONT AND SHORT WAVE OVER THE
NORTHERN GREAT LAKES WILL DROP SOUTH ACROSS THE AREA SUNDAY
MORNING. THIS WILL BRING UNSEASONABLY COOL WEATHER AND A CONTINUED
CHANCE FOR SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
PARADE OF SHORT WAVES MARCHING SE ACROSS THE GREAT LAKES. FIRST IS
CROSSING LAKE ERIE. COLD FRONT APPEARS TO BE NEAR I-71 MOVING EAST
AT ABOUT 20 MPH AND SHOULD BE EAST OF THE FORECAST AREA BY 7 PM.
WILL HAVE TO KEEP CHANCE/SCATTERED SHOWERS AND TSTORMS IN THE
FORECAST...MAINLY EAST OF I-71...AS SHORT WAVE DROPS SE. DRIER AIR
IS MIXING IN BUT DAYTIME HEATING IS NEAR MAXIMUM. NICE MOISTURE
CONVERGENCE AT H8 COMBINED WITH POOLING DEWPOINTS WILL CONTINUE TO
GENERATE A FEW SHOWERS/STORMS BEHIND THE FRONT ACROSS LAKE ERIE
AND LOWER MI. SOME OF THIS ACTIVITY WILL CLIP NE OH/NW PA LATE
AFTERNOON/EVENING. NEXT SHORT WAVE IS NEAR GREEN BAY AND IS TIMED
ACROSS LAKE ERIE ABOUT 03Z. SHOWERS/TSTORMS ASSOCD WITH THAT WAVE
SHOULD BE DECREASING AS DARKNESS SETTLES IN AND SOME SUBSIDENCE
DEVELOPS AHEAD OF STRONGER SHORT WAVE BUT A FEW SHOWERS MAY
SURVIVE TO CLIP NE OH/NW PA. PROBABLY BEST NOT TO TIME THE SHOWER
ACTIVITY ACROSS EXTREME NE OH/NW PA. ELSEWHERE THERE WILL BE A
BREAK EARLY TONIGHT. STRONGER OF THE SHORT WAVES IS DROPPING
SOUTH ACROSS MINNESOTA AND WILL AFFECT THE ENTIRE AREA LATER
TONIGHT AND SUNDAY MORNING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
TROUGH DEEPENS ON SUNDAY. STRONG SHORT WAVE TO MOVE SOUTHEAST IN THE
MORNING AND ORGANIZED SHOWERS WILL SHIFT EAST. WITH COLD POOL ALOFT
AND DECENT LOW LEVEL MOISTURE ANY BREAKS IN THE CLOUDS WILL BE SELF
DESTRUCTIVE AND ADDITIONAL SHOWERS WILL DEVELOP. A SMALL CHANCE OF A
LAKE SHADOW BY MID TO LATE AFTERNOON SO PERHAPS LESS CHANCE OF
SHOWERS WITHIN 5 TO 10 MILES OF LAKE ERIE EAST OF SANDUSKY.
AFTERNOON COVERAGE OF SHOWERS IN THIS TYPE OF PATTERN IS TYPICALLY
LESS THAN 50 PERCENT SO THERE IS SOME HOPE FOR AFTERNOON OUTDOOR
ACTIVITIES ALTHOUGH IT WILL NOT BE AN IDEAL SPRING DAY AS TEMPS HOLD
IN THE 50S AND A COOL BREEZE. IF IT WERE TO BE OVERCAST WITH MORE
FREQUENT SHOWERS TEMPS COULD HOLD IN THE LOWER 50S. EXTREME NE OH/NW
PA MAY BE MOST SUSCEPTIBLE TO THAT. MOST PLACES SHOULD SEE ENOUGH
DRY WEATHER TO SNEAK INTO THE MID/UPPER 50S.

MODELS HAVE BEEN PRETTY CONSISTENT SHOWING ANOTHER SHORT WAVE
PERHAPS COMBINED WITH SOME WARM ADVECTION ON TUESDAY. NOT SURE OF
EXACT TRACK OR INTENSITY AT THIS POINT AND WILL FORECAST A
GENERIC CHANCE OF SHOWERS. TEMPS ARE A LITTLE TRICKY TUESDAY.
COULD STILL BE A COOL DAY IF IT TURNS SHOWERY BUT WITH SOME WARM
ADVECTION DEVELOPING MAX TEMPS COULD BE A COUPLE OF CATEGORIES
WARMER IF THE SHOWER ACTIVITY WAS LATER OR MINIMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
IT APPEARS THAT THE LONG TERM PERIOD WILL BE QUIET.  MODELS CONTINUE
TO COME INTO BETTER AGREEMENT TODAY.  12Z GFS LOOKS SIMILAR TO OLD
ECMWF WITH SURFACE RIDGING OCCURRING OVER THE LOCAL AREA.  THIS WILL
KEEP WARM FRONT AND ASSOCIATED PRECIP WELL OFF TO THE SW DURING THE
SECOND HALF OF NEXT WEEK.  THIS ALSO MEANS THAT BIG WARM UP
ADVERTISED EARLIER WILL ALSO BE PUT ON HOLD.  WITH COOL NORTHERLY
FLOW MOST OF THE PERIOD TEMPS WILL STRUGGLE TO GET OUT OF THE LOW
AND MIDDLE 60S WEDNESDAY THROUGH FRIDAY. SEASONABLE WEATHER WILL
RETURN FOR NEXT SATURDAY AS THE RIDGE MOVES JUST TO THE EAST.  HAVE
REMOVED ALL MENTION OF PRECIP FOR FORECAST AS PATTERN LOOKS
EXCEPTIONALLY DRY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
COLD FRONT CONTINUES TO MOVE EAST AND SHOULD BE EAST OF AREA BY
EARLY THIS EVENING. LOTS OF SHRA CONTINUE ACROSS THE EASTERN HALF
OF THE AREA. THIS TYPE OF THING WILL CONTINUE UNTIL THE FRONT
CLEARS THE AREA. CONFIDENT THAT ONLY KTOL AND KFDY WILL BE DRY THE
FIRST HALF OF THE TAF PERIOD. FURTHER EAST SCATTERED SHOWERS COULD
HIT ABOUT ANY OF THE TAF SITES THE NEXT FEW HOURS. MOST OF THESE
WILL BE VERY LIGHT AND VFR CONDITIONS SHOULD PREVAIL. GUSTY SW
FLOW WILL BECOME W BEHIND THE FROPA. WINDS SHOULD DIE DOWN TOWARD
EVENING. UPPER LEVEL DISTURBANCE OVER NORTHERN MN WILL AFFECT AREA
LATE TONIGHT. MOST AREAS WILL SEE MORE LIGHT RAIN. LOCATIONS ON
HIGHER TERRAIN COULD SEE MVFR CIGS FOR A FEW HOURS. WINDS WILL
BECOME NW BEHIND THE DISTURBANCE TOWARD THE END OF THE TAF PERIOD.

OUTLOOK...SCATTERED SHOWERS WITH POSSIBLE MVFR CONDITIONS WILL
CONTINUE INTO SUNDAY NIGHT. SHORT LIVED HIGH PRESSURE EXPECTED
MONDAY FOR VFR BEFORE PRECIPITATION QUICKLY RETURNS MONDAY NIGHT
WITH LOWER CEILINGS AND VISIBILITIES INTO TUESDAY. PATTERN BEGINS TO
CHANGE WEDNESDAY WITH MANY UNCERTAINTIES FOR AVIATION DETAILS. BEST
THREAT FOR ANY NON VFR WOULD BE IN THE WEST WHERE CHANCE FOR SHRA
EXISTS.

&&

.MARINE...
COLD FRONT ALONG THE I-71 CORRIDOR AND SHOULD BE EAST OF FORECAST
AREA BY 00Z.  WILL HAVE TO SPLIT THE LAKE UP TODAY TO ACCOUNT FOR
THE FRONTAL LOCATION.  HAVE BEEN SEEING SOME GOOD GUSTINESS THIS
AFTERNOON AND THIS WILL LIKELY CONTINUE UNTIL AFTER THE BIG PUSH OF
DRIER AIR HAS ENDED.  THIS SHOULD OCCUR SOMETIME AROUND SUNSET.
UNTIL THEN...SCATTERED SHOWERS AND STORMS WILL CONTINUE OVER MAINLY
THE EASTERN HALF OF THE LAKE.  EXPECT WINDS TO COME DOWN RATHER
QUICKLY AFTER SUNSET AND REMAIN THAT WAY MOST OF THE NIGHT.  NEXT
DISTURBANCE WILL PASS TO THE S OF THE LAKE LATE TONIGHT.  THE FLOW
WILL BECOME NW AND INCREASE ON THE BACKSIDE OF THIS SYSTEM.  BROAD
UPPER LOW OVER NEW ENGLAND SUNDAY THROUGH WEDNESDAY WILL MAINTAIN A
GENERAL W TO NW FLOW ON THE LAKE.  WINDS WILL BE MODERATELY STRONG
INTO MONDAY.  THE FLOW WILL LIKELY BECOME SW FOR A BRIEF PERIOD ON
TUESDAY AHEAD OF NEXT WEAK IMPULSE SET TO MOVE ACROSS THE REGION.
DRIER NW FLOW WILL GET REESTABLISHED TUESDAY NIGHT AND PERSIST
THROUGH THE END OF THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LEZ142>149.

&&

SYNOPSIS...WSF/KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...ADAMS/KUBINA
Hazardous weather outlook, May 17, 6:25 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
625 AM EDT SAT MAY 17 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-181030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
625 AM EDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

COLD AIR ALOFT AND A COLD FRONT EXPECTED TO MOVE THROUGH THE AREA
TODAY WILL COMBINE TO PRODUCE POSSIBLE SEVERE THUNDERSTORMS.

THE THUNDERSTORMS ARE EXPECTED LATE THIS MORNING AND EARLY AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND
GUSTY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LOMBARDY

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.